Funnel Cloud, Murray
- When
- August 8, 1:30 PM CST to 1:32 PM CST
- Where
- Murray County, 5.41 mi NW of Currie
- Reported by
- Social Media
- Coordinates
- 44.130, -95.740
Isolated thunderstorms traveled southeast across southwest Minnesota along with a compact mesoscale convective vortex, with unstable lapse rates leading to brief funnel cloud development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Isolated thunderstorms traveled southeast across southwest Minnesota along with a compact mesoscale convective vortex, with unstable lapse rates leading to brief funnel cloud development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 1:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 227 PM CDT Sun Aug 8 2021 .SHORT TERM...(This Evening through Monday) Issued at 224 PM CDT Sun Aug 8 2021 THIS AFTERNOON: Impressive MCV continues to slowly circulate across southwest Minnesota this afternoon. We're still looking at a very narrow and confined severe weather risk over our far eastern counties from Jackson through the Iowa Great Lakes and towards Storm Lake. RAP/HRRR continue to indicate more destabilization out there than reality, likely the result of under forecasting cloud cover south of the wave. That said, there is likely to be a narrow corridor of 1000-1500 J/KG MLCAPE to work with. This system remains on the edge of slightly stronger effective shear, so while I can't rule out some supercell characteristics, feel risk are lower. Mid- lvl lapse rate remain neutral through the prime hail growth zone so feel hail could be limited in size. The greatest risks likely come to some low end wind potential and potentially the outside risk of a non-supercell tornado near the boundary intersection in northern Iowa and far southern Minnesota closer to the upper core of energy. This threat really presents itself for a narrow window between 4-7pm before moving to the east. Additionally, the slow movement of activity, combined with a very saturated environment will result in some intense short term rainfall rates. Localized 1-3" rainfall totals could be possible right under and just to the east of the core of the vorticity maximum. Elsewhere, with poor mixing, temperatures struggling to climb through the 80s, but we should finally see some lower 90s in south central South Dakota. Tonight: In the wake of the departing MCV, skies should begin to clear. With light winds in the area, increased radiational cooling, and low level subsidence this should promote low fog or stratus building westward out of Minnesota and Iowa after midnight. Soundings really show the sharp inversion right off the boundary layer, so fog could be quite shallow if it does develop. Monday: Anticipating a very warm and muggy day across the area. Low level temperatures warm overnight and continue to do so through the morning ahead of a surface trough developing over central South Dakota. Nearly the entirety of the day should be dry due to strong capping aloft. In fact, some of the soundings suggest we'd have to reach the 105-108 degree range to break the cap, so will minimize PoPs through the daytime hours. Temperatures from the GFS/NAM are likely skewed too high, an preference falls with the ECMWF/RAP which push areas near the MO river near 100, with 90s elsewhere. Dew points could be underestimated by model guidance given time of year and recent rains. Have nudged readings up slightly, and this results in heat index values in the upper 90s to lower 100s. Will need to monitor areas south of I-90 for a potential heat advisory. .LONG TERM...(Monday Night through Sunday) Issued at 224 PM CDT Sun Aug 8 2021 Monday Evening/Night: Frontal boundary mostly whimpers into the area overnight, as deeper upper trough pivots into the Northern US. Right now, it looks like the favored area for storm development overnight may remain over North Dakota and far northern South Dakota, with convective complex tracking southeast down the edge of the EML through central and eastern Minnesota. Will maintain the very low PoPs across the CWA for the off chance the CAP could be broken, but feel this is still a low risk. If storms do develop, the greatest risk given high DCAPE and "inverted V" soundings would be strong winds. Tuesday-Friday: A band of stronger westerly will persist at the base of the upper trough on Tuesday, and this could spur a few elevated storms forming near or south of Highway 20 in the evening hours Tuesday. Otherwise a rather quiet rest of the week is expected as long wave troughing remains stalled over Hudson Bay, and the area remains void of any meaningful moisture return. Temperatures through mid-week remain near to slightly above normal, but should trend slightly cooler for the end of the week. Saturday-Sunday: We start to see the signs of weak warm advection returning for next weekend. THis could signal a return of near to above normal temperatures and perhaps a low end, mostly nocturnal, rain risk. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1223 PM CDT Sun Aug 8 2021 MCV continues to slowly spin southeast across southwest MInnesota early this afternoon. MVFR ceilings have rotated around the backside of this feature, and will continue into the afternoon. Short term model guidance quite poor with these ceilings, so relying on extrapolation of current setup with some diurnal mixing to address ceilings into the early evening. Scattered convection may be possible over the Buffalo Ridge areas of MN/IA later this afternoon, but elsewhere dry conditions are expected. Light winds, wet ground, and subsidence should lead to either backbuilding of stratus westward or the development of fog after midnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 424 AM CDT Sun Aug 8 2021 SDZ038-039-050-052>055-057>061-063>065-068-091200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 424 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will linger in the region through Monday. Heat index values on Monday may reach 95 to 105 degrees. A chance for thunderstorms returns Monday night with potential for strong to severe thunderstorms with large hail and damaging winds. Confidence in the details is low at this time, so be sure to check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012-013-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013- 014-SDZ040-056-062-066-067-069>071-091200- Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings- Moody-Minnehaha-Turner-Yankton-Clay-Union- 424 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A chance for thunderstorms continues through early this afternoon, but severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will linger in the region through Monday. Heat index values on Monday may reach 95 to 105 degrees. A chance for thunderstorms returns Monday night with potential for strong to severe thunderstorms with large hail and damaging winds. Confidence in the details is low at this time, so be sure to check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-014-021-022-032-091200- Dickinson-Clay-Cherokee-Buena Vista-Ida- 424 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Today and tonight. Thunderstorms may form across portions of northwest Iowa late this afternoon through early this evening. If storms form, strong to severe thunderstorms may develop with large hail up to quarter size and damaging wind gusts up to 60 mph. exists Sunday afternoon and evening across Northwest Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will linger in the region through Monday. Heat index values on Monday may reach 95 to 105 degrees. A chance for thunderstorms returns late Monday nigh, but confidence in the details is low at this time, so be sure to check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 PM today.
The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982239, 982240, 982243.